Date: Monday, October 8, 2018
Session Title: Parkinson's Disease: Neuroimaging And Neurophysiology
Session Time: 1:15pm-2:45pm
Location: Hall 3FG
Objective: To report long-lasting effects of bupropion on brain dopamine transporter (DAT) binding in a patient with depression and parkinsonism.
Background: Striatal DAT imaging is a sensitive and specific diagnostic tool for degenerative parkinsonian disorders. Several drugs can interfere with the interpretation of DAT imaging. Bupropion, a norepinephrine-dopamine reuptake inhibitor, is one of these medications. It is widely used as an antidepressant or as an aid to a smoking cessation. Bupropion has generally been stopped one week prior DAT imaging which meets the recommended, albeit arbitrary, time interval of five plasma clearance half-lives before the scan (1).
Methods: The patient was a 52-year old male who had been treated with 150 mg/day bupropion for depression. The patient developed cognitive problems, bradykinesia and reduced stride length for which he was scanned with [123I]FP-CIT SPECT after the recommended one week discontinuation of bupropion. Eleven months later, the patient was scanned for a second time after a one month stoppage of bupropion.
Results: The first scan was abnormal with left putamen specific binding ratio (SBR) 1.99 (SD=-2.40), right putamen 2.27 (SD=-1.84), left caudate 2.33 (SD=-2.26) and right caudate 2.29 (SD=-2.18). The second scan (after one month discontinuation) was normal and SBRs had increased 5.2-31.7% in all striatal regions as compared to the first scan. Brain magnetic resonance imaging and [18F]fluorodeoxyglucose PET imaging were normal and there was no levodopa response or other features supporting neurodegenerative parkinsonism.
Conclusions: One week discontinuation of bupropion before DAT imaging may be insufficiently short. The interval should probably be increased to one month to avoid misdiagnoses of dopaminergic defects.
References: 1. Booij J, Kemp P. Dopamine transporter imaging with [(123)I]FP-CIT SPECT: potential effects of drugs. Eur J Nucl Med Mol Imaging 2008;35(2):424-438.
To cite this abstract in AMA style:E. Honkanen, N. Kemppainen, T. Noponen, M. Seppänen, J. Joutsa, V. Kaasinen. Bupropion causing misdiagnosis in brain dopamine transporter imaging for parkinsonism [abstract]. Mov Disord. 2018; 33 (suppl 2). https://www.mdsabstracts.org/abstract/bupropion-causing-misdiagnosis-in-brain-dopamine-transporter-imaging-for-parkinsonism/. Accessed November 29, 2023.
« Back to 2018 International Congress
MDS Abstracts - https://www.mdsabstracts.org/abstract/bupropion-causing-misdiagnosis-in-brain-dopamine-transporter-imaging-for-parkinsonism/